Coding Tip: Reporting D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants

by | Jan 16, 2017 | Coding Tips, Education, ICD-10 | 1 comment

Patricia Maccariella-Hafey, RHIA, CDIP, CCS, CCS-P, CIRCC has over 35 years expertise in the areas of ICD-9-CM, CPT, DRG/APC validation Professional Fee E&M coding, Interventional Radiology, and Facility E&M coding. Patricia is currently Director of Education a healthcare consulting firm specializing in coding compliance review, education and contract coding services. Pat Maccariella‑Hafey RHIA, CDIP, CCS, CCS‑P, CIRCC
Executive Director Of Education
AHIMA‑Approved ICD‑10‑CM/PCS Trainer and Ambassador

Since the inception of ICD-10-CM there has been confusion as to whether or not D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants should be reported when a patient has bleeding due to anticoagulant use such as Coumadin. In ICD-9-CM coding, the bleeding site was coded followed by the adverse effect of Coumadin external cause code.  In ICD-10-CM a new code was developed, D68.32.

The confusion set in when Coding Clinic 1Q2016 page 14 seemed to conflict with the 2016 ICD-10 Coding Handbook.  The Coding Clinic states to assign D68.32 in instances where there was bleeding due to Coumadin. However, in chapter 17 of the 2016 AHA Coding Handbook, code D68.32 was not assigned in these instances.

Coders then wondered if the physician would have to document a true hemorrhagic “disorder” or “coagulation defect” in order to assign D68.32 instead of just the bleeding site and the fact it was caused by therapeutic Coumadin or other anticoagulants. They questioned whether code D68.32 was to be assigned every time there was adverse bleeding or hematoma of a site due to anticoagulant therapy.  Anticoagulant therapy includes drugs such as Coumadin, warfarin, heparin, and other anticoagulants and the adverse effect code is T45.515-, Adverse effect of anticoagulant.

AHA has recently published the 2017 AHA ICD-10 Coding Handbook and this problem seems to have been corrected. HIA had written a letter to AHA regarding this, and has not yet received and answer, however the answer seems to be confirmed in the corrected 2017 AHA ICD-10 Coding Handbook in Chapter 17.

They have added code D68.32 to each of their practice scenarios along with the condition code with bleeding, and the adverse effect code.  Remember that the principal diagnosis would be dependent on the circumstances of admission.

Examples:

  • A patient presents with GI bleeding that is from a duodenal ulcer.  The physician attributed the bleeding to long term Coumadin therapy and adjusts the Coumadin dosage. Assign D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants, followed by K26.4, duodenal ulcer with hemorrhage and T45.515A, Adverse effect of anticoagulant, initial encounter.  Depending on the circumstances of the admission, it may be appropriate to sequence either K26.4 or D68.32 as the principal or first listed diagnosis.  See Coding Clinic 1Q2016 page 14.
  • A patient is seen for epistaxis due to long term Coumadin therapy.  The Coumadin dose is adjusted, nasal packing that was placed in the ER before admission is removed.  Assign diagnoses D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants, followed by R04.4, Epistaxis and T45.515A, Adverse effect of anticoagulant, initial encounter.  See Coding Clinic 1Q2016 page 14. For bleeding such as hemoptysis, hematuria, hematemesis, hematochezia, etc., that is associated with a drug, as part of anticoagulation therapy, assign code D68.32, Hemorrhagic disorder due to extrinsic circulating anticoagulants. This is supported by the inclusion term at D68.32 of “Drug-induced hemorrhagic disorder.” The sequencing of code D68.32 and other codes describing the type or site of bleeding, (e.g., hemoptysis or hematuria), would be dependent on the circumstances of the admission

 

 References:

AHA Coding Clinic First Quarter 2016

AHA ICD-10 Coding Handbook 2017 

The information contained in this coding advice is valid at the time of posting. Viewers are encouraged to research subsequent official guidance in the areas associated with the topic as they can change rapidly.

Coding staff development and training is vitally important in helping to mitigate compliance risks and promote appropriate reimbursements for health systems.

Coding Education

HIALearn offers action plans, education modules, practical coding scenarios, and customized education sessions.

Learn more

Search by Category

How can HIA Assist You?

CONTACT US NOW

Pin It on Pinterest

Share This